Postmenopausal women who use ospemifene, a selective estrogen receptor modulator, may experience an increase in vasomotor symptoms during their first 4 weeks on the drug, according to results of a pooled analysis of Phase II and Phase III randomized trials published in Menopause.
The researchers compiled the incidence of vasomotor symptoms treatment-emergent adverse events (TEAEs) from 5 randomized, placebo-controlled clinical studies and baseline parameters associated with vasomotor symptom incidence. Data from a previously unpublished, 6-week placebo-controlled study evaluating ospemifene’s effects on the frequency and severity of vasomotor syndromes were used as well.
An analysis of pooled vasomotor symptom TEAE data for 2166 women showed an 8.5% incidence of vasomotor symptoms for ospemifene and 3.2% for placebo (P < 0.0001). The first 4 weeks of ospemifene treatment saw the highest frequency of vasomotor symptoms and the frequency decreased thereafter. An increased incidence of hot flashes was more likely in women who had taken hormone therapy within 6 months before study start (P = 0.0234), had more vasomotor symptom days per month at baseline (P = 0.0313), and took the study treatment for a longer period of time (P = 0.0234), according to results of logistic regression analysis. In the unpublished study of 198 postmenopausal women who experienced moderate to severe vasomotor symptoms, ospemifene 60 mg/d did not worsen the severity and frequency of existing vasomotor symptoms.
The researchers concluded that vasomotor symptom TEAEs were more frequent with ospemifene 60 mg/d than with placebo, especially in women who had previously used hormone therapy. The vasomotor symptoms lessened at 4 weeks and ospemifene did not worsen existing vasomotor symptoms in women who were experiencing moderate to severe hot flashes.